Alert archive / Idaho / Red Flag Warnings in 2014

Red Flag Warning 3, NWS Pocatello, ID

July 18, 201415 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 18, 2014, 3:51 AM MDT for 15 counties in Idaho. It took effect at Jul 18, 2014, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2014, 3:51 AM MDT (09:51 UTC)
In effect from
Jul 18, 2014, 1:00 PM MDT
Expired
Jul 18, 2014, 9:00 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Blaine County, ID, Boise County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Custer County, ID, Fremont County, ID, Jefferson County, ID, Jerome County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 55 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 9.9 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2014-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2014-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
3574 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WWUS85 KPIH 180951
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
351 AM MDT FRI JUL 18 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTHEAST
IDAHO FIRE ZONES 410 AND 425...

IDZ410-190300-
/O.UPG.KPIH.FW.A.0001.140718T1900Z-140719T0300Z/
/O.NEW.KPIH.FW.W.0003.140718T1900Z-140719T0300Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
351 AM MDT FRI JUL 18 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONE
410...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA: IN IDAHO...FIRE ZONE 410 UPPER SNAKE RIVER 
  VALLEY/IDAHO FALLS BLM. 

* TIMING: 1 PM TO 9 PM MDT FRIDAY.

* WIND: WEST TO SOUTHWEST 15 TO 25 MPH WITH GUSTS AROUND 30 MPH.

* HUMIDITY: 10 TO 15 PERCENT.

* IMPACTS: THE COMBINATION OF WINDS AND LOW HUMIDITY WILL CREATE
  CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG
WARNING FOR PORTIONS OF SOUTHEAST IDAHO.

&&

$$

IDZ425-190300-
/O.NEW.KPIH.FW.W.0003.140718T1900Z-140719T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
351 AM MDT FRI JUL 18 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONE
425...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING. 

* AFFECTED AREA: IN IDAHO...FIRE ZONE 425 MIDDLE SNAKE RIVER 
  VALLEY/TWIN FALLS BLM.

* TIMING: 1 PM TO 9 PM MDT FRIDAY.

* WIND: WEST TO SOUTHWEST 13 TO 23 MPH WITH GUSTS AROUND 30 MPH.

* HUMIDITY: 10 TO 15 PERCENT.

* IMPACTS: THE COMBINATION OF WINDS AND LOW HUMIDITY WILL CREATE
  CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG
WARNING FOR PORTIONS OF SOUTHEAST IDAHO.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
2 follow-up statements
329 
WWUS85 KPIH 182021
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
221 PM MDT FRI JUL 18 2014

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR SOUTHEAST IDAHO FIRE ZONES 410
BELOW 5500 FEET...FIRE ZONE 422 BELOW 7500 FEET AND FIRE ZONE 425...

IDZ422-190300-
/O.EXA.KPIH.FW.W.0003.000000T0000Z-140719T0300Z/
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
221 PM MDT FRI JUL 18 2014

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONE 422 BELOW 7500 FEET...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING BELOW 7500 FEET...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS
EVENING. 

* AFFECTED AREA: IN IDAHO...FIRE ZONE 422 SAWTOOTH 
  RANGE/NORTHERN SAWTOOTH NF BELOW 7500 FEET. 

* TIMING: UNTIL 9 PM MDT FRIDAY.

* WIND: WEST TO SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY: 10 TO 15 PERCENT.

* IMPACTS: THE COMBINATION OF WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG
WARNING FOR PORTIONS OF SOUTHEAST IDAHO.

&&

$$

IDZ410-425-190300-
/O.CON.KPIH.FW.W.0003.000000T0000Z-140719T0300Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
221 PM MDT FRI JUL 18 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 410 AND 425...

* AFFECTED AREA: IN IDAHO...FIRE ZONE 410 BELOW 5500 FEET UPPER
  SNAKE RIVER VALLEY/IDAHO FALLS BLM...FIRE ZONE 425 MIDDLE SNAKE
  RIVER VALLEY/TWIN FALLS BLM.

* TIMING: UNTIL 9 PM MDT FRIDAY.

* WIND: WEST TO SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY: 10 TO 15 PERCENT.

* IMPACTS: THE COMBINATION OF WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG
WARNING FOR PORTIONS OF SOUTHEAST IDAHO.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
296 
WWUS85 KPIH 190257
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
857 PM MDT FRI JUL 18 2014

IDZ410-425-190400-
/O.EXP.KPIH.FW.W.0003.000000T0000Z-140719T0300Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
857 PM MDT FRI JUL 18 2014

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 410 AND 425...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

A RED FLAG WARNING WILL LIKELY BE NECESSARY ON SATURDAY AS WELL.

$$

IDZ422-190400-
/O.EXP.KPIH.FW.W.0003.000000T0000Z-140719T0300Z/
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
857 PM MDT FRI JUL 18 2014

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONE 422 BELOW 7500 FEET...

THE RED FLAG WARNING BELOW 7500 FEET WILL EXPIRE AT 9 PM MDT THIS
EVENING. A RED FLAG WARNING WILL LIKELY BE NECESSARY ON SATURDAY
AS WELL.


$$


HTTP://WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 18, 3:11 AM MDT, 40 minutes earlier.

Area forecast discussion, Jul 18, 3:11 AM MDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
311 AM MDT FRI JUL 18 2014

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT. MONSOON MOISTURE
WILL CONTINUE TO SIT JUST TO OUR SOUTH THROUGH THE FIRST PART OF
THE WEEKEND. THE MODELS HAVE BEEN TRENDING FARTHER SOUTH EACH RUN
WITH THIS...SO WE HAVE BEEN SLOWLY WHITTLING AWAY AT THUNDERSTORMS
IN THE MOUNTAINS NEAR THE UTAH BORDER. WE STILL HAVE ISOLATED
STORMS IN THROUGH THIS EVENING...THEN AGAIN TOMORROW AFTERNOON AND
NIGHT. IF THE TREND CONTINUES WE WILL LIKELY BE REMOVING ANY
CHANCE OF STORMS UNTIL SUNDAY. ACROSS THE NORTH...THE TAIL END OF
A STORM WILL CLIP THE AREA FOR ISOLATED STORMS IN THE MOUNTAINS
NORTH OF ARCO TO ISLAND PARK. ANY STORMS THAT DEVELOP COULD
PRODUCE GUSTY WINDS AND LIGHT RAINFALL AMOUNTS. OTHERWISE...JUST
SOME OCCASIONAL CLOUDS ACROSS THE REST OF EASTERN IDAHO. IT WILL
BE BREEZY BOTH AFTERNOONS AS WE WILL SEE SOME MIXING OF WINDS FROM
SEVERAL THOUSAND FEET ABOVE THE SURFACE. RIGHT NOW...THOUGH IT
APPEARS THAT WINDS ARE BORDERLINE FOR A LAKE WIND ADVISORY FOR
AMERICAN FALLS RESERVOIR. THEREFORE...WE WILL FORGO ISSUING ONE
AT THIS TIME. HOWEVER...YOU WILL NEED TO WATCH THE WATER ON ANY
LAKE OR RIVER YOU ARE OUT ON IN CASE THE CHOP GETS A LITTLE ROUGH.
TEMPERATURES WILL REMAIN ABOVE AVERAGE...WITH A SLIGHT COOL DOWN
FOR LOCATIONS SATURDAY.  KEYES

.LONG TERM...SUNDAY THROUGH NEXT FRIDAY. THE MODELS CONTINUE TO
PUSH THE ARRIVAL OF MONSOON MOISTURE AND A BETTER CHANCE OF
SHOWERS/STORMS UNTIL LATER SUNDAY AND MONDAY. THE FORECAST WILL
REFLECT THAT TREND. THIS WILL ALSO BE THE TIMEFRAME WE WOULD SEE A
LITTLE MORE RAIN FALLING WITH STORMS DUE TO THE AMOUNT OF MOISTURE
IN THE AIR. ALTHOUGH THE MODELS ARE NOT QUITE IN TOTAL SYNC WITH
EACH OTHER FOR MIDWEEK...IT DOES APPEAR THAT SHOWERS AND STORMS SHOULD
BE CONFINED TO THE CENTRAL MOUNTAINS AND PARTS OF THE UPPER SNAKE
HIGHLANDS. ONCE THE LOW TO OUR NORTHWEST DURING THIS PERIOD
FINALLY SCOOTS INTO SOUTHERN CANADA...WE WILL DRY CONDITIONS
HEADING TOWARD NEXT WEEKEND AS THE FOUR CORNERS HIGH BUILDS INTO
OUR AREA. AFTER COOLING DOWN EARLY NEXT WEEK DUE TO THE INCREASED
CLOUD AND STORM COVERAGE...TEMPERATURES WILL PUSH BACK TO ABOVE
AVERAGE. WE WILL ALSO THE WIND KICKING UP IN THE AFTERNOON AND
EVENING HOURS EACH DAY.  KEYES

&&

.AVIATION...A DRY AND STABLE WNW FLOW ACROSS THE REGION TODAY WILL
INHIBIT THUNDERSTORM DEVELOPMENT AND SUPPORT LOCALLY GUSTY AFTERNOON
WINDS PARTICULARLY WITHIN THE SNAKE RIVER PLAIN. HUSTON

&&

.FIRE WEATHER...THE LATEST SATELLITE IMAGERY WAS SHOWING THE PACIFIC
STORM TRACK ARCHING OVER A BROAD UPPER RIDGE WITHIN THE ERN PACIFIC
INTO WRN CANADA. SEVERAL DISTURBANCES WERE EMBEDDED IN THIS FLOW
WITH THE NEXT UPSTREAM LOW EXPECTED TO PUSH EAST INTO WRN CANADA
TODAY NUDGING THE STORM TRACK A LITTLE FURTHER SOUTH WITH A
CORRESPONDING INCREASE IN WINDS ACROSS THE REGION. NUMERICAL MODELS
SUGGEST ENOUGH MIXING AND WIND THIS AFTERNOON TO SUPPORT A MARGINAL
RED FLAG EVENT WITHIN THE SNAKE RIVER PLAIN FOR ZONES 425 AND 410.
BORDERLINE CONDITIONS ARE LIKELY AGAIN SATURDAY AS THE UPPER LOW
CONTINUES TO PROGRESS EAST THROUGH CANADA AND A SURFACE TROUGH
DEVELOPS ACROSS CNTRL MONTANA/SASKATCHEWAN. WILL HOLD OFF ON
EXTENDING THE FIRE WEATHER HIGHLIGHTS INTO SATURDAY UNTIL WE SEE HOW
TODAY SHAKES OUT. A SECOND PAC LOW APPROACHES THE CANADIAN COAST
SUNDAY WHILE A SURGE OF SUB-TROPICAL MOISTURE BEGINS TO LIFT NORTH
ACROSS NEVADA. THE LEADING EDGE OF THE SUB-TROPICAL MOISTURE
SPREADS INTO SRN IDAHO LATE SUNDAY AFTERNOON AND CONTINUES THROUGH
TUESDAY RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS EARLY NEXT
WEEK. BY WEDNESDAY OR THURSDAY...THE LOW LIFTS NE INTO CANADA
RESULTING IN DRY AND BREEZY CONDITIONS. THE 4-CORNERS HIGH SPREADS
NORTH ACROSS THE GREAT BASIN FRIDAY WITH A RETURN TO HOT CONDITIONS
LEADING INTO THE WEEKEND. HUSTON

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS
EVENING FOR EASTERN IDAHO FIRE ZONES 410 AND 425.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:54 PM MDTLake Wind AdvisoryPIH6 hr

Nearby

Red Flag Warnings in Idaho, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.